Florida, 2017

Wildfire in Florida, May 27, 2017

May 27, 2017 · NWS MLB · 1 event in 1 county or zone

A high pressure ridge was in place over Central Florida, resulting in light west winds and minimum relative humidity values between 25 and 30 percent. A wildfire destroyed a mobile home and damaged a second one in northern, rural Okeechobee County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A high pressure ridge was in place over Central Florida, resulting in light west winds and minimum relative humidity values between 25 and 30 percent. A wildfire destroyed a mobile home and damaged a second one in northern, rural Okeechobee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 27, 1:46 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 27, 1:46 PM EST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
246 PM EDT Sat May 27 2017

.DISCUSSION...

...Sunny, Dry and Hot this Memorial Day Weekend...

Tonight-Sunday...Axis of high pressure ridge across the area will
settle a little to the south. This will generate a light
south/southwest wind flow tonight and with the low afternoon dew
points experienced, min temps will continue a little below normal
in the mid 60s over most of the area.

Though there was a little stratus and ground fog early this morning,
think that sunny/hot/dry afternoons like today will start to be an
inhibiting factor for early morning low clouds or fog.

The settling surface ridge will cause a little more westerly
gradient wind Sunday, which will delay the east coast sea breeze
slightly. This, combined with mid level ridge building from the Gulf
across the peninsula, point to warmer temps along the coast.  A few
coastal sites could approach the mid 90 temps that interior sections
will continue to experience. Precipitable water around 1 inch or
less will lead to another sunny day, though with the mid level
ridge/subsidence, it will probably be a bit hazy.

Sunday Night...500 mb ridge will continue from the ern Gulf over
central FL. At the surface, high pressure will extend from the
Atlantic across south FL. Continued mostly clear with min temps
modifying to around 70 degrees.

Monday...Mid level ridge over central FL in the morning will move
east into the Atlantic in the afternoon. Westerly low level winds
will continue with a very dry airmass in the H8-H3 layer. The east
coast sea breeze will move slowly inland through the late afternoon
and early evening. It will be hot with high temperatures again in
the lower 90s near the east coast and mid 90s for the interior.

Tuesday...As the mid level ridge shifts gradually offshore into Tue
afternoon a weak shortwave will approach the southeast states into
late afternoon. At the surface, light southerly winds are forecast
in the morning becoming southeast in the afternoon as the east coast
sea breeze moves inland. Models indicate enough low level moistening
to continue a low mid to late afternoon afternoon shower/
thunderstorm chance across the interior with late day sea breeze
interactions expected across the nrn interior zones. Highs lower 90s
coast to mid 90s interior.

Wed-Sat...The mid level ridge east of the area on Wed will be
displaced south and east through late week as a more zonal mid level
flow pattern develops over east central FL. At the surface, high
pressure across the Atlc should keep a south to southeast low level
wind flow regime across the area. Models continue to gradually
increase moisture levels into late week and the early part of the
weekend with shower/thunderstorm chances generally in the 20-40
percent range Wed increasing to 40-50 percent into late week. The
inland moving east coast sea breeze should focus much of the late
afternoon coverage across the interior each afternoon. Highs in the
upper 80s to around 90 coast to 91 to 94 degrees across the interior.

&&

.AVIATION...VFR with variable winds across the area. Inland terminals
could have MVFR early Sun morning with haze/BR developing.

&&

.MARINE...
Tonight-Sunday...Axis of high pressure ridge will shift south and
provide a south to southwest gradient wind.  Speeds look mostly 10
knots of less, except in the northern waters tonight where 10-15
knots are forecast.  Seas will continue benign near shore at 1-2
feet and possibly reach up to 3 feet well offshore north of Cape
Canaveral.

Sunday Night-Monday...The remainder of holiday weekend boating
forecast looks good with prevailing offshore flow becoming onshore
near the east coast each afternoon and evening with the east
coast sea breeze. Seas will average 1 to 2 ft near shore and up to
2-3 ft well offshore.

Tue-Wed...S/SE flow to around 10 knots into mid week and seas to 2-3
ft are expected. Isolated storms may affect the near shore waters by
Wed afternoon and evening.

&&

.FIRE WEATHER...
Sunday...Surface ridge sliding a bit south will generate a little
more west/southwest gradient wind. MOS doesn't show RH values as
low as the past couple days, but with mid level ridging building
across the area, continued subsidence should produce a little more
of a dew point crash in the afternoon than guidance is showing.
Lowest RH (30 to 35 percent) is forecast over southern areas
where soil moisture is higher, and with durations looking too
marginal, not planning on a Fire Weather Watch.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  93  70  93 /   0   0   0  10
MCO  65  94  71  95 /   0   0   0  10
MLB  66  93  73  92 /   0   0   0  10
VRB  64  94  74  92 /   0   0   0  10
LEE  68  92  74  94 /   0   0   0  10
SFB  67  94  73  95 /   0   0   0  10
ORL  67  94  74  95 /   0   0   0  10
FPR  64  94  73  93 /   0   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT this evening for Orange-Seminole.

AM...None.
&&

SHORT TERM...Lascody
LONG TERM....Johnson
Hazardous weather outlook, May 27, 6:57 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
757 PM EDT Sat May 27 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-281200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
757 PM EDT Sat May 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Light to calm winds overnight will allow for trapped smoke to
reduce visibility on roadways in proximity to existing and
smoldering wildfires. Motorists should be prepared for possible
sudden changes in visibility and reduce speed as needed while using
low beam headlights.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Dry air will slowly increase available moisture during next week,
but will continue to enhance the wildfire threat early in the
week. Burn bans are in effect for all of Central Florida. Weather
and ocean conditions will produce a moderate rip current threat
at the beaches this holiday weekend. Thunderstorms return to the
forecast by Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Pendergrast

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okeechobee

When
May 27, 7:36 PM EST to 8:36 PM EST
Where
Okeechobee forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
27.386, -80.889 (the zone’s center; the record gives no point)

The Florida Forest Service reported that a 185 acre wildfire in northern Okeechobee County destroyed one mobile home and damaged another mobile home. Initial evacuation orders were issued for other residents living nearby, but those were lifted and residents allowed to return home once the fire was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694640.